Flood, Redwood Coast
- When
- December 29, 10:30 PM PST to December 30, 8:30 AM PST
- Where
- Redwood Coast forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Minor flooding along the Eel river and Eel river delta. Some road closures and power outages.
1 flood, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 29, 2:45 PM PST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 245 PM PST MON DEC 29 2003 .SHORT TERM...TONIGHT THROUGH TUE. COLD FRONT HAS MOVED ONSHORE WITH KCEC AND KACV REPORTING WIND-SHIFTS AT 19 AND 2030Z RESPECTIVELY. ASSOCIATED LOW MADE LANDFALL JUST NORTH OF THE ORCA BORDER AND WILL DISSIPATE AS IT MOVES TO THE SOUTH. MODERATE RAINFALL FROM FRONT IS NOW MOVING OVER CENTRAL HUMBOLDT COUNTY AND WILL LINGER IN MENDOCINO AND TRINITY COUNTIES THROUGH THIS EVENING. WINDS HAVE GRADUALLY DIMINISHED AFTER GUSTING BETWEEN 45 AND 70 MPH LAST NIGHT AT THE COAST AND OVER INTERIOR MOUNTAINS. SEVERAL SPOTTERS REPORTED THAT THE WIND SEEMED PARTICULARLY STRONG LAST NIGHT IN COMPARISON TO PAST STORMS. APPARENTLY LOCAL EFFECTS WERE RATHER SIGNIFICANT AS OTHER LOCATIONS SAW RELATIVELY LIGHT WINDS. WINTER STORM WARNING VERIFIED WELL IN TRINITY COUNTY...WITH SNOW AMOUNTS MEETING AND THEN EXCEEDING EXPECTATIONS. LATEST REPORTS INDICATE ANYWHERE FROM 20 TO 30 INCHES OF SNOW HAS FALLEN EAST OF HAYFORK AND BIG BAR...WITH EVEN HIGHER AMOUNTS LIKELY AT THE HIGHER ELEVATIONS. MOUNTAINS NORTH OF WEAVERVILLE LIKELY PICKED UP A GOOD THREE FEET OF DRIFTING SNOW. ANOTHER INCH OR TWO IS POSSIBLE THROUGH THIS EVENING AS TEMPS HOLD IN THE LOW 30S. WILL ALLOW WSW TO EXPIRE THIS EVENING. SOME CLEARING LATER TONIGHT BEHIND THE FRONT...PARTICULARLY ALONG THE NORTH COAST AS NORTH TO NORTHEAST WINDS CONTINUE TO BLOW. HAVE DROPPED TEMPS SOMEWHAT ON ACCOUNT OF CAA AND CLEARING...WHILE WINDS AND RESIDUAL MOISTURE WILL TAPER THE FALL. HAVE ALSO INDICATED PATCHY FOG FOR THE INLAND VALLEYS TO THE NORTH. TUESDAY SHOULD BE MAINLY DRY WITH SOME CLEARING AS SHORT WAVE RIDGING PUSHES IN FROM THE NORTHWEST. .LONG TERM...WED THROUGH MON. WEAK FRONT FROM LOW IN SOUTHEAST AK WILL APPROACH REGION LATE TUE NIGHT AND BRING LIGHT PRECIPITATION TO THE NORTH COAST MON MORNING. WILL MAINTAIN HIGHEST POPS FOR REDWOOD COAST. 12 AND 18Z GFS RUNS HAVE DIVERGED FROM PREVIOUS RUNS AND WEAKEN A SECOND LOW WHICH IS EXPECTED TO ROUND THE BASE OF THE UPPER TROUGH THU MORNING...BRINGING IT SOUTH OF CAPE MENDOCINO. ETA...MM5...AND CANADIAN MAINTAIN DEEPER LOW CENTER FURTHER TO THE NORTH. GIVEN STRENGTH AND ORIENTATION OF UPPER JET...A 160 KT MAX TO OUR WEST...HAVE CHOSEN TO LEAN TOWARD STRONGER SOLUTIONS. THIS WILL BRING ANOTHER ROUND OF MODERATE TO HEAVY PRECIP AND WINDS TO THE REGION FOR WED NIGHT-THU. SNOW LEVELS SHOULD BE LOW ENOUGH THAT SYSTEM WILL HAVE TO BE MONITORED FOR POSSIBLE ISSUANCE OF ADVISORIES FOR THAT TIME FRAME. PROGRESSIVE QUASI-ZONAL FLOW CONTINUES THROUGH THE WEEKEND...SO HAVE KEPT CHANCE POPS GOING FOR THE EXTENDED. && .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE TO THE SOUTH AND INLAND ACROSS NORTHERN AND CENTRAL CALIFORNIA TODAY. HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT...BRINGING NORTHERLY GALE FORCE WINDS OVER THE COASTAL WATERS. ON WEDNESDAY THE HIGH WILL WEAKEN AS A COLD FRONT APPROACHES THE AREA. A STRONGER LOW PRES SYSTEM WILL APPROACH FROM THE WEST WED NIGHT INTO THU MORNING AND BRING ANOTHER ROUND OF STORMY WEATHER TO THE AREA. COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. && .EKA WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING...TODAY...CAZ004 GALE WARNING...PT ST GEORGE TO PT ARENA 20-60NM TONIGHT THROUGH TUE MORNING. FLOOD WARNING...NAVARRO RIVER TONIGHT. FLOOD ADVISORY...RUSSIAN RIVER AT HOPLAND. && ROSE
CAZ001>004-076-301330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 500 AM PST MON DEC 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA .DAY ONE...TODAY ...WINTER STORM WARNING FOR THE UPPER TRINITY REGION TODAY... A WINTER STORM SYSTEM WILL BRING AN ADDITIONAL 3 TO 5 INCHES OF SNOW ACROSS THE UPPER TRINITY REGION THROUGH THE MORNING...WITH 1 TO 3 INCH SNOW FALLS MORNING ALONG LOWER VALLEY FLOORS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 flood. Local standard time, as filed.
Minor flooding along the Eel river and Eel river delta. Some road closures and power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379953.